Font Size
A
A
A

Medicines That Can Cause Bruises


Medicines That Can Cause Bruises

Many prescription and nonprescription medicines may reduce your blood's ability to clot and cause bruising or bleeding under the skin. A few examples are:

  • Blood-thinning medicines (anticoagulants), such as aspirin, warfarin (such as Coumadin), enoxaparin (Lovenox), or clopidogrel (Plavix). Also, taking a nonprescription medicine with an anticoagulant may increase your risk of bruising and bleeding.
  • Medicines used to treat cancer.
  • Nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin and ibuprofen (for example, Advil or Motrin).
  • Steroids, such as prednisone.

If you have unexplained bruises and take one of the medicines listed above, have recently started taking a new medicine, or have increased a dose of a medicine:

  • Call the doctor who prescribed the medicine. He or she can determine whether you should stop taking the medicine or take a different one. An appointment may or may not be needed.
  • If you are taking nonprescription medicine, stop taking the medicine. Call your doctor if you feel you need to keep taking the medicine or if you need help to control your symptoms after you stop taking the medicine

Credits

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine
Last RevisedDecember 4, 2012

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.



NIH talks about Ebola on WebMD


Medical Dictionary